Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Topeka, KS

June 16, 2006Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2006, 10:51 PM CDT for Morris County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2006, 10:51 PM CDT (03:51 UTC)
Expired
Jun 16, 2006, 11:30 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Morris County, KS

The radar

The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:59 PM CDTTSTM WND GST 60Burdick, KSTREE LIMBS DOWN FOUR INCH DIAMETER.
Jun 16, 10:59 PM CDTTSTM WND GST 80Burdick, KSANTENNA BENT OVER HOUSE AND PICKUP TRUCK PUSHED OFF ROAD.
Jun 16, 11:15 PM CDTTSTM WND GST 60Council Grove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 6:58 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 170351
SVRTOP
KSC127-170430-
/O.NEW.KTOP.SV.W.0113.060617T0351Z-060617T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT FRI JUN 16 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1130 PM CDT

* AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LATIMER TO 3 MILES SOUTHEAST OF BURDICK...OR ALONG A LINE
  EXTENDING FROM 20 MILES SOUTH OF JUNCTION CITY TO 35 MILES
  SOUTHEAST OF ABILENE...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARKERVILLE...
  WILSEY...
  COUNCIL GROVE LAKE...
  COUNCIL GROVE...
  DUNLAP...

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3878 9690 3878 9638 3872 9637 3853 9636
      3854 9690

$$
2 follow-up statements
000 
WWUS53 KTOP 170405
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1105 PM CDT FRI JUN 16 2006

KSC127-170430-
/O.CON.KTOP.SV.W.0113.000000T0000Z-060617T0430Z/
MORRIS-
1105 PM CDT FRI JUN 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR MORRIS COUNTY...

AT 1059 PM CDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PARKERVILLE TO 6 MILES SOUTH OF
WILSEY...OR ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST OF
JUNCTION CITY TO 28 MILES WEST OF EMPORIA...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...COUNCIL GROVE LAKE AND DUNLAP.

AT 1059 PM...A SPOTTER REPORTED 70 TO 80 MPH WINDS WITH PICKUP 
PUSHED OFF THE ROAD IN BURDICK.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3878 9690 3878 9638 3872 9637 3853 9636
      3854 9690

$$
000 
WWUS53 KTOP 170432
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1132 PM CDT FRI JUN 16 2006

KSC127-170442-
/O.EXP.KTOP.SV.W.0113.000000T0000Z-060617T0430Z/
MORRIS-
1132 PM CDT FRI JUN 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR MORRIS COUNTY EXPIRES AT 1130
PM CDT...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS MOVING OUT OF THE 
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

WINDS OF 50 MPH WILL CONTINUE THROUGH MIDNIGHT ACROSS MORRIS COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3878 9690 3878 9638 3872 9637 3853 9636
      3854 9690

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:20 PM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Jun 16, 3:20 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT FRI JUN 16 2006

.DISCUSSION...

TONIGHT...UPPER TROUGH MOVES EAST OUT OF THE ROCKIES WITH NAM A
LITTLE SLOWER/STRONGER THAN THE GFS.  I LEANED TOWARDS THE SLIGHTLY
SLOWER NAM SOLUTION FOR TONIGHT.  NUMEROUS THUNDERSTORMS DEVELOPING
AHEAD OF THE TROUGH/SURFACE LOW/FRONT IN WEST CENTRAL KS THIS
AFTERNOON AND THESE WILL MARCH EAST THIS EVENING...AND INTO OUR
WESTERN CWA AROUND OR JUST AFTER SUNSET.  WITH MAGNITUDE OF SHEAR
ADVANCING EAST WITH THE TROUGH ALONG WITH STRENGTHENING LLJ THIS
EVENING...AS WELL AS DECENT INSTABILITY...EXPECT STORMS TO REMAIN
SEVERE BEFORE MIDNIGHT.  FCST SOUNDINGS NEAR CNK AND SLN SHOW
UNIDIRECTIONAL/SOUTHERLY FLOW PARALLEL TO THE FORCING THROUGH MOST
OF THE PROFILE WHICH SUGGESTS STORMS WILL EVOLVE INTO A SQUALL LINE
WITH EMBEDDED SMALLER BOW ECHOS AS CONVECTION MOVES THROUGH CENTRAL
KS.  WITH PWATS INCREASING AND DYNAMICS IN PLACE...THERE WILL BE THE
THREAT FOR LOCALLY HEAVY RAINFALL AS WELL. THE STORMS MOVE EAST
OVERNIGHT...BUT JUST HOW FAR EAST THEY GET IS THE QUESTION.  GFS
KEEPS THE LINE IN TACT THROUGH MOST OF THE CWA WHILE THE WRF
INDICATES LINE MAY BECOME OUTFLOW DOMINANT AND SIGNIFICANTLY WEAKEN
AS IT GETS EAST OF MANHATTAN.

ON SATURDAY THE UPPER TROUGH MOVES OVERHEAD.  IF OVERNIGHT
CONVECTION HOLDS TOGETHER THERE WILL LIKELY BE SOME LINGERING STORMS
ACROSS THE EASTERN CWA EARLY ON...WITH THE REST OF THE CWA STARTING
OFF DRY.  NAM SHOWS MID LEVEL DRY SLOT TRYING TO WORK IN DURING THE
MIDDAY HOURS...AND THIS MAY ALLOW A FEW BREAKS IN THE CLOUDS BUT
OVERALL EXPECTING A MOSTLY CLOUDY DAY.  WITH SLIGHTLY COOLER MID
LEVEL TEMPS MOVING OVERHEAD IN ASSOCIATION WITH THE UPPER TROUGH AND
SOME INSTABILITY IN PLACE...SCATTERED THUNDERSTORMS WILL FORM DURING
THE MIDDAY/AFTERNOON HOURS JUST ABOUT ANYWHERE ACROSS THE CWA.  SPC
HAS OUR FAR SW CWA IN A SLGT RISK AND WHILE A FEW SEVERE STORMS SEEM
POSSIBLE...IT LOOKS LIKE THE BULK OF THE SEVERE THREAT WILL STAY
SOUTH OF US.  IT SHOULD BE A COOLER DAY WITH THE CLOUDS AROUND AND
HIGHS ONLY IN THE 80S.  STRASSBERG

IN THE EXTENDED PORTION OF THE FORECAST...NAM AND GFS SEEM TO BE
AGREEMENT WITH NORTHERN STREAM SHORTWAVE MOVING EAST WHILE SOUTHERN
STREAM SHORT WAVE BEGINS TO MOVE SOUTH INTO THE SOUTHERN PLAINS
SUNDAY. SURFACE BOUNDARY HANGS UP IN SOUTHEAST KANSAS WITH SCATTERED
THUNDERSTORMS FIRING NEAR THE BOUNDARY SATURDAY NIGHT AND SUNDAY.
KEPT CLOUD COVER OVER THE SOUTHEAST PORTION OF THE CWA SUNDAY WITH
DRY AND WARMER CONDITIONS IN THE NORTHWESTERN CWA.

UPPER TROF WILL MOVE SOUTHEAST OF THE CWA SUNDAY NIGHT AND MONDAY
WITH GFS AGAIN A BIT FASTER MOVING THIS FEATURE OUT OF THE AREA.
UPPER RIDGE AXIS BUILDS OVER THE CENTRAL PLAINS MONDAY. STILL SOME
UNCERTAINTY WITH THE MOVEMENT OF THE UPPER LOW...SO HAVE KEPT SLIGHT
CHANCE POPS IN THE FAR SOUTHEAST PORTION OF THE CWA MONDAY...BUT
TEMPERATURES BEGINNING TO WARM BACK INTO THE 90S MOST AREAS.

TUESDAY LOOKS WARM AND DRY WITH CWA UNDER THE POSITIVELY TILTED
RIDGE AXIS. GFS DOES SHOW SOME UPPER FEATURES MOVING OVER THE TOP OF
THE RIDGE AND CONVECTION DEVELOPING IN NEBRASKA/IOWA. RIDGE AXIS
GETS FLATTENED BY SHORT WAVES. SURFACE FRONT SETS UP ALONG THE KS/NE
BORDER WEDNESDAY...SO HAVE INCLUDED LOW POPS FOR THE FAR NORTHERN
COUNTIES. THIS BOUNDARY PERSISTS IN THE AREA THROUGH FRIDAY WITH
POTENTIAL FOR THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THE
BOUNDARY EACH DAY. UPPER LEVEL IMPULSES MAY AID IN CONVECTIVE
DEVELOPMENT...BUT DIFFICULT TO PINPOINT TIMING AND LOCATION AT THIS
TIME.  STARK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 16, 3:58 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT FRI JUN 16 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-172100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL KANSAS BY EARLY
EVENING...THEN SPREAD EASTWARD TONIGHT. THE STRONGEST STORMS MAY
PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL...HOWEVER THE MAIN
THREAT WITH THE THUNDERSTORMS WILL BE VERY HEAVY RAINFALL.
THUNDERSTORMS MAY PRODUCE IN EXCESS OF TWO INCHES OF RAINFALL IN A
SHORT AMOUNT OF TIME...WHICH COULD CAUSE LOCALIZED FLASH FLOODING
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA SATURDAY...WITH
THUNDERSTORMS DECREASING FROM WEST TO EAST ACROSS THE AREA LATE
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

STARK

In the hours before

Special weather statement, Jun 16, 8:27 PM CDT, 2 hours 24 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT FRI JUN 16 2006

KSZ008-020-170230-
CLOUD-REPUBLIC-
827 PM CDT FRI JUN 16 2006

THROUGH 930 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF REPUBLIC AND CLOUD COUNTIES. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE
JAMESTOWN...COURTLAND...NORWAY...CONCORDIA...REPUBLIC...AURORA...
BELLEVILLE...MUNDEN...AGENDA...CUBA AND NARKA.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH HEAVY
RAINFALL.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 2 AM. STAY ALERT
TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 16, 8:50 PM CDT, 2 hours 1 minute before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT FRI JUN 16 2006

KSZ034-170230-
OTTAWA-
850 PM CDT FRI JUN 16 2006

THROUGH 930 PM CDT...THUNDERSTORMS WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF OTTAWA COUNTY. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE ADA...DELPHOS...MINNEAPOLIS AND BENNINGTON.

WIND GUSTS IN EXCESS OF 50 MPH AND LOCALLY HEAVY RAINFALL ARE LIKELY
WITH THE STORMS.
Special weather statement, Jun 16, 9:31 PM CDT, 1 hour 20 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
931 PM CDT FRI JUN 16 2006

KSZ008-009-020>022-170315-
CLAY-CLOUD-REPUBLIC-RILEY-WASHINGTON-
931 PM CDT FRI JUN 16 2006

THROUGH 1015 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT
35 MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON...CLOUD...CLAY AND
RILEY COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
AURORA...HADDAM...WASHINGTON...CLIFTON...MILTONVALE AND CLAY CENTER.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THE STORMS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 16, 9:40 PM CDT, 1 hour 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT FRI JUN 16 2006

KSZ020-021-034>036-170330-
CLAY-CLOUD-DICKINSON-GEARY-OTTAWA-
940 PM CDT FRI JUN 16 2006

THROUGH 1030 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST
AT 35 MPH ACROSS PORTIONS OF CLOUD...CLAY...OTTAWA...GEARY AND
DICKINSON COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
SOLOMON...LONGFORD...TALMAGE...ABILENE...
ENTERPRISE...HERINGTON...WAKEFIELD...CHAPMAN AND WOODBINE. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 289 COULD ALSO BE
AFFECTED.

WINDS IN EXCESS OF 50 MPH ARE LIKELY WITH THIS LINE OF STORMS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 16, 10:34 PM CDT, 17 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1034 PM CDT FRI JUN 16 2006

KSZ022-035>037-170415-
DICKINSON-GEARY-MORRIS-RILEY-
1034 PM CDT FRI JUN 16 2006

THROUGH 1115 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST
AT 35 MPH ACROSS PORTIONS OF RILEY...GEARY...DICKINSON AND MORRIS
COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
HERINGTON...JUNCTION CITY...WHITE CITY...OGDEN...WILSEY...MANHATTAN
...DWIGHT AND COUNCIL GROVE LAKE. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 282 AND 317 COULD ALSO BE AFFECTED.

WINDS IN EXCESS OF 50 MPH ARE LIKELY WITH THIS LINE OF STORMS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:14 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee46 min
Jun 16, 11:54 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee51 min
Jun 17, 12:24 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.